Nebraska, 2004

Hail in Nebraska, May 9, 2004

May 9, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 12:25 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, May 9, 12:25 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN MAY 9 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM
DEVELOPMENT THIS EVENING...MONDAY AFTERNOON/EVENING...AGAIN ON
TUESDAY AFTERNOON/EVENING AND ONCE AGAIN BY MID WEEK AS UPPER TROUGH
AND STRONG COLD FRONT ARRIVE LATE WEDNESDAY NIGHT OR EARLY ON THURSDAY.

LATEST SURFACE ANALYSIS INDICATING DRY LINE MUCH FURTHER WEST
COMPARED TO YESTERDAY AT THIS TIME WITH A FEW RETURNS SHOWING UP
OVER CHEYENNE COUNTY COLORADO. STABILITY PARAMETERS SUGGEST
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE
EASTWARD INTO THE NORTHEAST ZONES DURING THE EVENING HOURS. BUMPED
POPS UP INTO THE LIKELY CATEGORY AS CONVECTION WILL LIKELY CONTINUE
WITH DEVELOPMENT OF LOW LEVEL JET.

EXPECT COOLER CONDITIONS ON MONDAY AS LEE TROUGH/FRONT SET UP
SLIGHTLY FURTHER SOUTH COMPARED TO THE PAST COUPLE OF DAYS. ETA
STABILITY PARAMETERS SUPPORT SCATTERED MENTION BY AFTERNOON WITH A
MORE FAVORABLE WIND FIELD TO SUPPORT SEVERE THUNDERSTORMS. THIS
ACTIVITY WILL LIKELY CARRY INTO THE EVENING HOURS AS BOUNDARY LIFTS
NORTH DURING OVERNIGHT.

TROUGH MOVES INTO THE WEST LATE ON TUESDAY AS LEE TROUGH STRENGTHENS
WITH WINDY SOUTHERLY FLOW ACROSS MUCH OF THE EASTERN ZONES. ETA
STABILITY PARAMETERS SUPPORT ISOLATED TO SCATTERED MENTION EAST OF
TROUGH AXIS BY AFTERNOON.

UPPER TROUGH APPROACHES ON WEDNESDAY WITH SOME DIFFERENCES IN THE
PLACEMENT OF THE 500MB TROUGH AXIS. GFS APPEARS SLIGHTLY MORE
AMPLIFIED WHEN COMPARED TO THE ETA...THEREFORE IT IS ALSO SLOWER
BRINGING THE BOUNDARY ACROSS THE FORECAST AREA. WILL LEAN TOWARDS
THE SLOWER SOLUTION MUCH LIKE PREVIOUS FORECAST WITH A COLD FRONT
MOVING INTO THE WEST/NORTHWEST OVERNIGHT WEDNESDAY AND INTO EARLY
THURSDAY IN THE EAST. LITTLE CHANGES TO POPS/TEMPS AT THIS TIME WITH
PLENTY OF UNCERTAINTY BEYOND FRIDAY. SURFACE BOUNDARY REMAINS IN THE
AREA THROUGH NEXT WEEKEND AND MAY BE A FOCUS FOR ADDITIONAL
CONVECTION TOWARD THE END OF NEXT WEEK AND INTO THE WEEKEND. NO PLAN
TO MENTION PRECIPITATION AT THIS TIME BASED ON LACK OF CONSISTENCY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, May 9, 9:36 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SUN MAY 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

.DAY ONE...TODAY AND TONIGHT

TODAY...SUFFICIENT MOISTURE AND INSTABILITY WILL BE PRESENT FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 70
THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP AFTER 2 PM MDT ALONG A
DRYLINE WHICH WILL BE LOCATED FROM NEAR YUMA COLORADO TO IMPERIAL
NEBRASKA. INDIVIDUAL STORMS WILL MOVE NORTHEAST WHILE THE LINE
ITSELF WILL MOVE EASTWARD...REACHING A MCCOOK NEBRASKA TO BIRD CITY
KANSAS LINE BY 6 PM MDT. SMALL HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS NEAR THESE THUNDERSTORMS.

TONIGHT...A LOW LEVEL JET WILL DEVELOP ACROSS THE AREA AFTER
SUNSET...AND WILL INTERACT WITH AND INTENSIFY THUNDERSTORMS EXPECTED
TO BE ONGOING NORTH OF INTERSTATE 70. THIS WILL ENHANCE THE THREAT
FOR SEVERE WEATHER...ESPECIALLY IN SOUTHWEST NEBRASKA. LARGE
HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE
THIS EVENING AND INTO THE EARLY MORNING HOURS IN THESE AREAS.

EXTREME FIRE DANGER WILL EXIST ACROSS THE ENTIRE AREA THIS AFTERNOON
WITH TEMPERATURES IN THE LOWER 90S AND RELATIVE HUMIDITY VALUES
AROUND 20 PERCENT.  ALL OUTSIDE BURNING SHOULD BE AVOIDED ON DAYS
WHEN EXTREME FIRE DANGER EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FRONTAL BOUNDARY
WILL MOVE ACROSS THE AREA MONDAY AND AGAIN ON WEDNESDAY...AND A
SERIES OF WEATHER DISTURBANCES WILL ALSO MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED NORTH OF INTERSTATE 70 THIS AFTERNOON
AND TONIGHT.

JDK/DLF

In the hours before

Local storm report, May 9, 1:10 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 N NORTON              39.91N 99.89W
05/08/2004  1.00 INCH        NORTON             KS   LAW ENFORCEMENT

&&

TAS
Special weather statement, May 9, 1:44 PM MST, 2 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN MAY 9 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE TRI STATE THIS
AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE TRI STATE AREA...INCLUDING EXTREME EAST CENTRAL
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 8PM MDT
(9PM CDT).

A VERY MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE REGION.
A DRY LINE OVER EASTERN COLORADO AND A FRONT MOVING THROUGH NEBRASKA
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT FIRST OVER THE WESTERN
PORTIONS OF THE WATCH AREA...DEVELOPING EASTWARD OVER TIME. STORMS
ARE EXPECTED TO RAPIDLY BECOME SEVERE AS THEY MOVE INTO THE MOIST
AND UNSTABLE ENVIRONMENT. HAIL TO 2 INCHES AND WIND GUSTS TO 70 MPH
WILL BE POSSIBLE.

JDK

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
May 9, 3:58 PM MST
Where
Dundy County, Haigler
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.017, -101.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402489.